Treatment with calcium channel blockers has been known to produce feelings of drowsiness in some patients. When an individual has high blood pressure and or an elevated heart rate, every system in the body is working at its peak, and all processes are moving faster than usual. Hormones that prompt the body to remove glucose from the blood and synthesize it into ATP or usable cellular energy are typically slightly elevated when the heart rate and blood pressure are high. When an affected individual takes calcium channel blockers, they experience an initial period of adjustment. The patient's cells experience a slow down in their processes and have to adjust to the new pace and metabolism of the body when it is under the influence of calcium channel blocking medication. This mechanism can cause an individual to feel sleepy, drowsy, or sluggish for several weeks upon beginning the medication. As the body adjusts to these changes, the side effect of drowsiness typically dissipates.
Keep reading to learn more about the side effects linked to calcium channel blockers now.